Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 184, NWS Tallahassee, FL

December 16, 2000Holmes County, Florida; Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 16, 2000, 10:16 AM CST for Holmes County, Florida; Geneva County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 10:16 AM CST (16:16 UTC)
Expired
Dec 16, 2000, 11:00 AM CST
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Geneva County, AL, Holmes County, FL

What was reported inside it

TimeReportWhereRemark
Dec 16, 10:34 AM CSTTornado F2Geneva, ALAn F2 tornado touched down on West Hendrix Avenue, just north of Highway 27 South, then tore through the Devco Community, Geneva, AL and continued on through the Bellwood Community just east of Highway 85 before lifting. In its wake, the tornado damaged up to

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 161617
SVRTLH
ALC061-FLC059-161700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1016 AM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENEVA COUNTY IN ALABAMA
  NORTHWESTERN HOLMES COUNTY IN FLORIDA

* UNTIL 1100 AM CST...

* AT 1016 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  A SEVERE THUNDERSTORM WITH DAMAGING WINDS ABOUT 12 MILES SOUTHWEST 
  OF GENEVA...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GENEVA...GENEVA MUNI A/P BY 1030 AM CST...
  EUNOLA BY 1035 AM CST...
  COFFEE SPRINGS...CHANCELLOR BY 1040 AM CST...
  OAK GROVE BY 1045 AM CST...
  HARTFORD...BELLWOOD BY 1050 AM CST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.


LAT...LON 3103 8606 3084 8604 3119 8553 3119 8599

.END
12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 9:00 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 16, 9:00 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EST SAT DEC 16 2000

PER SATL/LOCAL OBS/MODEL GUIDANCE WARM FRONT HAS NOW LIFTED INTO SRN
GA/SE ALA CENTERED AROUND E-W OF ALBANY AND MARKED BY FOG/LOW VSBYS
AND DEW POINT DISCONTINUITY OF AROUND 12 DEGREES (MID 60S VS MID
50S). MOVED A LITTLE FASTER THAN PROGGED...SO LCL SITES IN WARM
SECTOR LONGER AND MOST REPORTING TEMPS/DEW POINTS 2-4 DEGREES ABOVE
FWC GUIDANCE. DURING MID-MORNING ONLY A FEW POCKETS OF VSBYS RMNG
LESS THAN 1/2 MILE SO TERMINATED DENSE FOG ADVISORY AND UPDATED NPW.

WITH H85 JET AROUND 70 KNOTS AND H25 JET ABOVE 140 KNOTS AND LOCAL
VAD PROFILES INDICATG INCREASGLY GOOD VEERG WITH HGTH...NOT
SURPRISINGLY A PRE-FRONTAL SQUALL LINE HAS DEVELOPED AHEAD OF COLD
FRONT. FORTUNATELY MAIN ENERGY NORTH OF OUR CWFA...STILL SRN END OF
SQUALL SE ACROSS WRN PANHANDLE NEWD THRU COVINGTON THRU BULLOCK
COUNTY IN SCNTRL ALA. ASSOCIATED LINE OF TSTMS...A FEW POSSIBLY
PRODUCING HEAVY RAINS AND VERY GUSTY WINDS ABOUT TO ENTER WRN
COFFEE/GENEVA  COUNTIES ALA (OUR NWRN MOST COUNTY IN CWFA) WITH
ADDITIONAL TSTMS APPROACHING FT WALTON BEACH AND ADJACENT WATERS.
HAS MESO ALARM THERE AND SOME HINT OF BOWING IN SQUALL IN RECENT
IMAGES...SO MUST KEEP AN EYE ON SAME. AS FOR COLD FRONT
PROPER...APPROACHING TENN-MISS BORDER SW THRU MISS COAST AND BEYOND.
CWFA REMAIN IN SLIGHT RISK WITH SE ALA ON FRING OF MDT RISK SO WE
COULD BE IN FOR AN ACTIVE DAY.

MARINE:LATEST MARINE OBS SHOW SEAS STARTING TO PICK UP AHEAD OF
STRONG COLD FRONT #42039 PNS NEARLY 20 KNOTS WITH GUSTS TO 25 KNOTS
AND FARTHER DOWNMSTREAM #42036 W TAMPA NEAR 18 KNOTS WITH GUSTS TO
22 KNOTS. PFN BUOYS WITH SEAS UP TO 19 KNOTS AND 6 FEET. SCA LOOKS
GOOD FOR WINDS AND LIKELY FOR SEAS FOR PANHANDLE WATERS THIS
AFTERNOON AND FOR ALL WATERS BY THIS EVENING.

FIRE WEATHER:  RH VALUES HIGH. STRONG TRANSPORT WINDS. NO HEADLINES.

.TLH...
AL...NONE.
GA...NONE.
FL...SCA IN EFFECT FOR ENTIRE AREA (DESTIN-SUWANNEE RVR).

BLOCK

In the hours before

Special weather statement, Dec 16, 5:00 AM CST, 5 hours 16 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SAT DEC 16 2000

A DENSE FOG ADVISORY IS IN AFFECT UNTIL MID MORNING OVER PARTS OF
SOUTHEAST ALABAMA...THE EASTERN FLORIDA PANHANDLE AND FLORIDA BIG
BEND...AND SOUTHWEST GEORGIA. DENSE FOG WILL REDUCE VISIBILITIES TO
LESS THAN ONE HALF MILE IN SOME SPOTS. THE FOG WILL GRADUALLY
DISSIPATE THROUGH MID MORNING. MOTORISTS SHOULD USE CAUTION WHEN
DRIVING INTO AREAS OF DENSE FOG. USE LOW BEAM HEADLIGHTS...FOG
LIGHTS...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATIONS.

OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...AS A STRONG COLD FRONT PUSHES THROUGH
ALABAMA...GEORGIA AND FLORIDA THIS EVENING AND NIGHT. SPOTTER
ACTIVATION MAY BE REQUESTED LATER TODAY. RESIDENTS SHOULD MONITOR
THIS DEVELOPING WEATHER SITUATION.

MCT
Special weather statement, Dec 16, 7:52 AM CST, 2 hours 24 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-161545-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 AM EST SAT DEC 16 2000

THE DENSE FOG ADVISORY WHICH WAS IN AFFECT UNTIL MID MORNING OVER
PARTS OF SOUTHEAST ALABAMA...THE EASTERN FLORIDA PANHANDLE AND
FLORIDA BIG BEND...AND SOUTHWEST GEORGIA HAS BEEN TERMINATED.

ALTHOUGH CURRENT AREA OBSERVATIONS STILL INDICATE PATCHES OF DENSE
FOG ACROSS MAINLY SOUTHEAST ALABAMA AND SOUTH CENTRAL GEORGIA...THE
THREAT OF WIDESPREAD DENSE FOG HAS ENDED. DURING THE REST OF THIS
MORNING...FOG WILL CONTINUE TO LIFT ACROSS THE TRI-STATE AREA. UNTIL
AT LEAST 930 AM EST (830 AM CST)...MOTORISTS ACROSS NORMALLY FOG
PRONE AREAS SHOULD EXERCISE CAUTION. USE LOW BEAM HEADLIGHTS...FOG
LIGHTS...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATIONS.

OTHERWISE...THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT AHEAD AND ALONG A STRONG
COLD FRONT THAT WILL PUSH THROUGH ALABAMA AND THEN GEORGIA AND
FLORIDA THIS EVENING AND TONIGHT.

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. RESIDENTS SHOULD
MONITOR THIS DEVELOPING WEATHER SITUATION.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 12:22 PM CSTSevere Thunderstorm WarningTAEWalton38 min
Dec 16, 12:34 PM CSTTornado WarningTAEWalton, Washington41 min
Dec 16, 1:11 PM CSTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington49 min
Dec 16, 1:26 PM CSTTornado WarningTAEHolmes, Jackson34 min
Dec 16, 10:34 AM CSTTornado WarningTAEGeneva26 min
Dec 16, 11:16 AM CSTSevere Thunderstorm WarningTAEDale29 min
Dec 16, 11:27 AM CSTTornado WarningTAEDale, Henry48 min
Dec 16, 1:49 PM CSTTornado WarningTAEHouston41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.